New Integrase inhibitor and lipodystrophy risk

Question

There is a once a day integrase inhibitor with a non-PI booster coming up soon, isn't there? What is the integrase inhibitor called and what class does the booster belong to? Setting aside the relative newness of these drugs (and therefore the potential for side effects not yet determined), would this not conceivably be the "dream" regimen for lipodystrophy and particularly lipoatrophy? Also, have you EVER seen cases of (mild/moderate/severe) lipoatrophy in HIV + people who have never been on HAART. If so, what percentage of such individuals? If an HIV + person is experiencing lipoatrophy ostensibly solely due to the virus, what can be done to prevent its progression?

Answer

Hello and thanks for posting.

The new integrase inhibitor medication is called elvitegravir and the booster is GS 9350. The booster is one of a new class of drugs designed specifically to inhibit the CYP3A liver enzyme system.

We already know that raltegravir (Isentress), the integrase inhibitor that is already on the market, appears to have a low risk of metabolic abnormalities and lipodystrophy. The expectation is that elvitegravir + GS9350 would also have a favorable side effect profile.

I have seen HIV infected patients who have never been on antiretroviral treatment who have thin faces. But I can't say that I have seen anyone with classic mid-face lipoatrophy to a moderate or severe degree unless they have been on HIV medications.

There is also thinning and drooping of the face that comes with natural aging, and facial fillers can be used to treat this process as well.

Good luck!